Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Aberdeen, SD

July 14, 1998Codington County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 14, 1998, 7:59 PM CDT for Codington County, South Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1998, 7:59 PM CDT (00:59 UTC)
Expired
Jul 14, 1998, 9:00 PM CDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Codington County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:30 PM CDTHail 0.88Watertown, SD
Jul 14, 8:35 PM CDTHail 1.75Watertown, SD
Jul 14, 8:50 PM CDTHail 0.75Watertown, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4358 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 150059 RRA
SVRABR
SDC029-150200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
759 PM CDT TUE JUL 14 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 753 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 20 MILES WEST OF WATERTOWN...OR NEAR HENRY
  TO 13 MILES NORTHEAST OF WATERTOWN...OR JUST WEST OF SOUTH SHORE.
  THESE STORMS WERE MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SOUTH SHORE AND HENRY THROUGH 815 PM CDT
  RAUVILLE AND WAVERLY  AT 805 PM CDT
  WATERTOWN             AT 825 PM CDT
  FOLEY                 AT 840 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING!

DM/WT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:48 AM CDT, 10 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 9:48 AM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
948 AM CDT TUE JUL 14 1998

COLD FRONT ACROSS WESTERN SD THIS MORNING WILL MOVE EAST INTO VERY
UNSTABLE AIRMASS ACROSS EAST RIVER COUNTIES IN THE ABR CWA. WITH DWPTS
IN THE LOWER TO MID 70S AND TEMPS RISING INTO THE 90S
...AIRMASS...ESPECIALLY ACROSS NE SD INTO WC MN WILL BECOME VERY
UNSTABLE WITH ABRS MODIFIED SOUNDING SHOWING CAPES WELL OVER 5000 J/KG.
WIND SHEAR IS NOT THAT GREAT...BUT WITH THIS KIND OF INSTABILITY...
SOME SEVERE THUNDERSTORMS COULD DEVELOP AS COLD FRONT MOVES EAST WITH
THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. BELIEVE CA<P ABOVE
THE SURFACE WILL BE OVERCOME BY LIFT. WILL UPDATE FORECAST TO INCREASE
POPS EAST RIVER AND ADD POSSIBLY SEVERE. WILL LEAVE HIGHS AND WINDS
FORECAST PRETTY MUCH ALONE.

MOHR

In the hours before

Local storm report, Jul 14, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT   .CORRECTED...
NATIONAL WEATHER SERVICE  ABERDEEN SD
728 PM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    5 SE COLLIS               MN   1.75 INCH HAIL
07/14/98   TRAVERSE

END
Local storm report, Jul 14, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
728 PM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    5 SE COLLIS               SD   1.75 INCH HAIL
07/14/98   TRAVERSE

END
Local storm report, Jul 14, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT   .CORRECTED...
NATIONAL WEATHER SERVICE  ABERDEEN SD
728 PM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    5 SE COLLIS               MN   1.75 INCH HAIL
07/14/98   TRAVERSE

END
Local storm report, Jul 14, 7:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
734 PM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    2 W JOHNSON               MN   0.75 INCH HAIL
07/14/98   BIG STONE

0730 PM    2 S JOHNSON               MN   1.25 INCH HAIL
07/14/98   BIG STONE

END
Local storm report, Jul 14, 7:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
745 PM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    4 E 2 N CLINTON           MN   2.75 INCH HAIL
07/14/98   BIG STONE

END
Local storm report, Jul 14, 7:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
755 PM CDT TUE JUL 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    1 NW JOHNSON              MN   2.75 INCH HAIL
07/14/98   BIG STONE

END

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:23 PM CDTSevere Thunderstorm WarningABRGrant62 min
Jul 14, 8:54 PM CDTSevere Thunderstorm WarningABRHamlin61 min
Jul 14, 8:58 PM CDTSevere Thunderstorm WarningABRCodington, Deuel62 min
Jul 14, 9:39 PM CDTTornado WarningABRDeuel66 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.